Families, first responders share lifesaving Narcan accounts

By: Nick Mordowanec, Tiffany Esshaki | C&G Newspapers | Published November 13, 2019

 Naloxone can be administered with a syringe, an IV drip or in a nasal mist.

Naloxone can be administered with a syringe, an IV drip or in a nasal mist.

File photo by Deb Jacques

 Henry Ford West Bloomfield Hospital Emergency Medicine Director Dr. Steven Rockoff shares his previous experiences treating opioid overdoses.

Henry Ford West Bloomfield Hospital Emergency Medicine Director Dr. Steven Rockoff shares his previous experiences treating opioid overdoses.

File photo by Patricia O’Blenes

METRO DETROIT — It might be easy for some to dismiss the life of a drug user, to think they’ve made a choice and will live — or maybe die — with the consequences.

But when someone is overdosing on opioids or heroin right in front of your eyes, the story becomes much more personal.

The panic is real.

So are the stakes.

The person losing their life in front of you might not be just an addict, but someone you deeply love.

That was certainly the case for Anna S., a Shelby Township resident whose son, 23, overdosed on heroin. She didn’t want her last name or her son’s name published for privacy reasons.

In 2018, when her son was 22 years old, Anna found him on the bathroom floor. She said his face was blue, his body motionless, without breath. She immediately thought to herself to retrieve her naloxone.

“For those who have been through it and had to administer it, it’s a bit emotional,” she said.

Narcan is a brand name for a device that delivers the drug naloxone, an overdose reversal medication that immediately binds to receptors in the body impacted by opioid narcotics, which have a range of effects, from pain relief to a feeling of euphoria. An overdose happens when enough of the drug is consumed that those receptors direct muscles to stop the process of breathing.

Naloxone is available in a nasal mister, a self-injecting pen and by intravenous delivery by medical experts.

Anna administered four square-shaped units of needle injectors into muscles located on the side of her son’s body. She held the device in for a few seconds, and then released. When one didn’t work, she tried another. Simultaneously, she called 911.

“It was a series of injecting the Narcan, doing the CPR, running for another Narcan, and kind of alternating,” Anna said. “The compressions never really stopped. They say, ‘Hit ’em with another one.’”

That’s pretty common, according to Capt. Chris Wundrach, of the Oakland County Sheriff’s Office. He’s been on the scene for countless deployments of naloxone and administered the medication himself once. He’s seen patients need several doses to start breathing again.

“Most of the time, it looks like they’re not going to come out of it. They’re gurgling or barely breathing. They might be bluish in color or have their eyes rolled back in their heads, and then in a few seconds you can see their respirations come back and they’re asking what happened,” Wundrach said. “Sometimes it can take multiple doses from deputies and then paramedics to get them back to full consciousness.”

That’s why it’s imperative that even after an opioid reversal with naloxone, overdose survivors need to be taken to a hospital, because they’re not out of the woods just yet. The reversal could wear off and the patient could lose consciousness again, and their vital signs need to be monitored.

That said, having naloxone within reach when it counts could make all the difference. Until the release of naloxone, there were significantly more opioid overdose-related deaths, according to Dr. Michael Gratson, an emergency medicine physician at Beaumont Hospital, Royal Oak.

“Even though it could only be a few minutes from the time you call 911 to the time (emergency medical services) gets there, that could be critical time between a good outcome and a bad outcome,” Gratson said.

Since he started working there in 2012, the doctor said he’s seen fewer fatalities in his ER because of opioid overdoses, and that’s not just because of the increased availability of naloxone to first responders. Regular people standing by during a crisis now have the ability to help save a life.

“It went from this medication only really available to EMS to now a medication that can be very safely administered by a bystander,” Gratson said.

When Anna administered naloxone to her son, she bought him the extra minutes he needed to stay alive en route to the hospital, where he could be further monitored in case more naloxone or other treatment was needed.

Her survival instincts were aided by training she had received from Families Against Narcotics, or FAN, a couple of years prior to the incident. The one-hour session educated her on what naloxone is, how it works and how it should be administered.

Once training concluded, she received two injectors to take home. A friend of hers who lost her own son to an overdose gave Anna her injector — the same injector that was used to help save Anna’s son from death.

“You’re in panic mode,” Anna said. “You’re just doing what you can, trying to remember everything you’ve been shown and heard and what you learned. You do everything in your power to save a life.”

Anna’s son overdosed after 10 months of sobriety, due to what his mother called the results of a bad breakup and a “downward spiral.” Today, he is “doing awesome” and is 15 months sober.

Wundrach has seen plenty of naloxone success cases use their revival as a second chance at life, to get the help they need to tackle their addiction and move on from the trauma.

Change can only happen, though, if they’re given that chance.

“Some people are wary to call police, but if (naloxone) is over the counter, I could see a lot more lives being saved,” he said. “The opioid epidemic is far and wide and not discriminatory, and if you’re using opioids, it’s not a matter of if you’re going to overdose — it’s a matter of when. It’s going to happen, and if they can be brought back, hopefully they can move on and start getting recovery.”

After years of attending FAN meetings, Anna is now part of the organization’s Family Advisory Board. When she thinks of what happened to her son, it “floods” her emotions. And when she looks at others who aren’t aware of the effects of addiction, it makes her want to educate and inform.

“At times you still realize the stigma that people have about addiction,” she said. “There’s a need for people to know and realize the importance.”